Alert archive / California / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Mar 12, 2020, 4:51 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2020, 4:51 PM PDT (23:51 UTC)
- Expired
- Mar 12, 2020, 7:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 70 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 6:00 PM PDT | FLOOD | 2 E Apple Valley, CA | BETWEEN ONE HALF AND ONE FOOT OF STANDING WATER ACROSS THE INTERSECTION OF TONIKAN RD AND CHOLENA RD IN APPLE VALLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
181
WGUS56 KSGX 122351
FFWSGX
CAC071-130245-
/O.NEW.KSGX.FF.W.0004.200312T2351Z-200313T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
451 PM PDT Thu Mar 12 2020
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 745 PM PDT.
* At 447 PM PDT, NWS radar depicts widespread rain across the High Deserts
and rates up to 0.5 inches per hour. This will cause flash flooding and
additional flooding to low lying roads and intersections. The heavier rain
may produce dangerous flooding to the High Deserts. Already low lying
flooding has occurred from rainfall this afternoon. Dry creek may overflow
their banks.
* Some locations that will experience flooding include...
Victorville, Hesperia, Apple Valley, Lucerne Valley, I-15 Between
Victorville And Barstow, Adelanto, Pinon Hills, El Mirage, Hwy 247
Between Lucerne Valley And Barstow and Hwy 173 Between Lake
Arrowhead And Hesperia.
LAT...LON 3476 11666 3435 11684 3434 11739 3441 11765
3482 11766
$$
Tardy2 follow-up statements
299
WGUS76 KSGX 130124
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
624 PM PDT Thu Mar 12 2020
CAC071-130245-
/O.CON.KSGX.FF.W.0004.000000T0000Z-200313T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
624 PM PDT Thu Mar 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR SAN
BERNARDINO COUNTY...
At 622 PM PDT, Doppler radar indicated heavy rain across the warned
area. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Victorville, Hesperia, Apple Valley, Lucerne Valley, I-15 Between
Victorville And Barstow, Adelanto, Pinon Hills, El Mirage, Hwy 247
Between Lucerne Valley And Barstow and Hwy 173 Between Lake Arrowhead
And Hesperia.
Heavy rain will taper off across the warned area within the hour.
Any flooded out roads and streets will slowly improve later this
evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3476 11666 3435 11684 3434 11739 3441 11765
3482 11766
$$
JMB711
WGUS76 KSGX 130241
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
741 PM PDT Thu Mar 12 2020
CAC071-130251-
/O.EXP.KSGX.FF.W.0004.000000T0000Z-200313T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
741 PM PDT Thu Mar 12 2020
...THE FLASH FLOOD WARNING FOR SAN BERNARDINO COUNTY WILL EXPIRE AT
745 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3476 11666 3435 11684 3434 11739 3441 11765
3482 11766
$$
RodriguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 2:03 PM PDT, 2 hours 48 minutes earlier.
Area forecast discussion, Mar 12, 2:03 PM PDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
203 PM PDT Thu Mar 12 2020
.SYNOPSIS...
Showers will continue across most of the region through Friday
as a low pressure system moves inland over Southern California.
There will also be a slight chance for thunderstorms this
afternoon and evening. Locally heavy rainfall is possible,
especially this afternoon into this evening. There will be a
slight chance of showers over the weekend, mostly along and west
of the mountains during the nights and mornings. A cold, slow
moving low pressure system from the north will bring increasing
chances for precipitation for Monday and Tuesday with showers
continuing into Wednesday and possibly Thursday. Snow levels will
be lower next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
The low pressure system remains to our southwest and continues to
transport moisture from the tropics. Radar shows numerous showers
over SoCal this afternoon. Satellite imagery also shows a large
area of clouds with cloud-top temperatures of -50 degrees C or
lower and lightning has been detected in several of the
convective cells. This cloud mass is slowly shifting northward
with showers and tstms spreading into the deserts north of the
Cajon Pass. Most of the showers/tstms are moving northward, but
new cells are developing offshore and these are moving eastward.
This is indicative of the next stage in the evolution of the low
pressure system to our southwest.
So far, some locations in the San Diego mtns have recorded over 2
inches of rainfall since early this morning.
The low will move across SoCal through tonight, becoming an open
wave over AZ/UT by Friday morning. As the low transitions, it will
continue to bring rain and showers to the region through Friday
morning. There will continue to be isolated thunderstorms as well
through this evening as colder air moves in aloft and conditions
become more unstable. Widespread heavy showers will likely
continue through this evening for portions of the mountains and
deserts, and the Inland Empire. The possibility of locally heavy
rainfall will continue into Friday morning for southwestern San
Bernardino County and possibly the Riverside County mountains.
The snow level will be mostly above 7000 feet through tonight,
but could fall to near 6000 feet Friday. However, most of the
precip will fall before the snow levels get down to 6000 ft. Some
mountain locations over 7500 feet could get substantial snowfall,
likely in excess one foot.
A slight chance of showers will continue over the weekend, mostly
along and west of the mountains during the nights and mornings.
Although only small additional accumulations are likely.
A cold, slow moving low pressure system from the north will be
centered off the northern California coast on Monday and the
central California coast on Tuesday, and somewhere near Point
Conception on Wednesday, moving inland on Thursday.
This will bring increasing chances for precipitation for late
Monday into Tuesday with periods of showers continuing into
Wednesday and possibly Thursday. Snow levels will lower to around
5500 feet Monday afternoon, 4000 feet Tuesday, and 2500 to 3500
feet Tuesday night and early Wednesday.
&&
.AVIATION...
122030Z...RA and isolated TSRA will continue through the afternoon
across most areas, with SCT-BKN low cloud bases between 1000-3000
feet MSL. VIS will lower to 1-3 SM in areas of RA. Best chance of
thunderstorms are in the mountains, deserts and portions of the
Inland Empire. Mountains will be obscured at times through early
Friday. Most showers tonight will develop across portions of
Riverside, San Bernardino and Orange Counties, with less coverage in
San Diego County. Conditions will improve Friday afternoon.
&&
.MARINE...
Isolated thunderstorms are possible today over the coastal waters.
Otherwise, no marine weather hazards are expected through Monday.
&&
.BEACHES...
Isolated thunderstorms are possible across the beaches today.
&&
.HYDROLOGY...
The low pressure system to our southwest will continue to spread
moisture from the tropics northwestward across southern California
through this evening. Showers will spread northward across the
area this afternoon, tapering off over San Diego County by late
afternoon/evening. Rainfall could be heavy at times, especially
this afternoon into this evening. There is also a chance for
thunderstorms, mainly this afternoon. The heaviest rainfall is
expected across the mountains of San Bernardino and Riverside
Counties and adjacent areas, especially this afternoon into this
evening. Rainfall of one half inch per hour is possible, but could
be locally greater with thunderstorms and where a series of
stronger showers tracks across the same area. Some heavier
rainfall could continue into Friday morning in southwestern San
Bernardino, but with lower confidence in the placement and
possibility of occurrence.
Most channels are expected to have significant flows. The gage at
Fashion Valley is now showing a level of 4.6 ft and will continue
to rise, and could approach Monitor stage this evening.
&&
.SKYWARN...
Skywarn activation is requested.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch through Friday morning for Apple and Lucerne
Valleys-Riverside County Mountains-San Bernardino County
Mountains-San Bernardino and Riverside County Valleys-The
Inland Empire-San Gorgonio Pass Near Banning.
Flash Flood Watch until 9 PM PDT this evening for Coachella
Valley-San Diego County Deserts-San Diego County Mountains.
PZ...NONE.
&&
PUBLIC...PG
AVIATION/MARINE/BEACHES...JJTIn the hours before
Local storm report, Mar 12, 3:10 PM PDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
310 PM PDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HEAVY RAIN 1 NW SAN MARCOS 33.14N 117.18W
03/12/2020 M1.51 INCH SAN DIEGO CA TRAINED SPOTTER
SPOTTER REPORT.
&&
AOTLocal storm report, Mar 12, 3:46 PM PDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
346 PM PDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HEAVY RAIN LA QUINTA 33.68N 116.30W
03/12/2020 E0.50 INCH RIVERSIDE CA TRAINED SPOTTER
HEAVY RAIN AND THUNDERSTORM.
&&
AOTLocal storm report, Mar 12, 3:48 PM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
348 PM PDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM FLOOD 6 SW CALIMESA 33.94N 117.13W
03/12/2020 RIVERSIDE CA LAW ENFORCEMENT
FLOODING AND ROCKS ON ROADWAYS AT GILMAN
SPRINGS ROAD.
&&
AOTLocal storm report, Mar 12, 3:51 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
351 PM PDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLOOD 4 ESE PERRIS 33.78N 117.16W
03/12/2020 RIVERSIDE CA DEPT OF HIGHWAYS
FLOODING ON MENIFEE ROAD.
&&
AOTLocal storm report, Mar 12, 3:54 PM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
354 PM PDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM FLOOD 2 NNE CORONA 33.90N 117.56W
03/12/2020 RIVERSIDE CA DEPT OF HIGHWAYS
FLOODING IN CONSTRUCTION AREA ON I-15.
&&
AOTLocal storm report, Mar 12, 4:35 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
435 PM PDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD 7 ENE PERRIS 33.84N 117.12W
03/12/2020 RIVERSIDE CA PUBLIC
ROADWAY COMPLETELY SUBMERGED UNDER
APPROXIMATELY 2 FEET OF WATER. HANSEN
AVE/RAMONA EXPRESSWAY.
&&
BRThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 10:01 AM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 6 hr |
| Mar 12, 10:39 AM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Diego | 3 hr |
| Mar 12, 11:54 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Mar 12, 12:31 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 6 hr |
| Mar 12, 12:59 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Mar 12, 2:22 PM PDT | Flash Flood Warning | SGX | Orange, Riverside, San Bernardino | 3 hr |
| Mar 12, 2:50 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 5 hr |
| Mar 12, 3:43 PM PDT | Winter Weather Advisory | SGX | Riverside, San Bernardino | 17 hr |
Nearby
Flash Flood Warnings in California, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.